Hail, Cass
- When
- May 18, 4:55 PM CST
- Where
- Cass County, 8 mi W of Hunter
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.183, -97.383
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 18, 1:40 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 240 PM CDT WED MAY 18 2005 ...MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/SEVERE POTENTIAL THIS EVENING AND ADDITIONAL POPS OVER WEEKEND... .CURRENT OBSERVATIONAL OVERVIEW... 19Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER WEST CENTRAL ND WITH ASSOCIATED QUASI-STATIONARY FRONT TO SOUTHERN MN. LATEST WATER VAPOR IMAGERY SHOWED 500MB LOW VICINITY OF ND/SD BORDER WITH DRY SLOT INTO SOUTHERN SD. LATEST OBS INDICATED GOOD SURFACE HEATING DESTABILIZATION WERE DRYING HAS OCCURRED WITH READINGS INTO THE LOWER 70S. CURRENT RUC ANALYSIS SHOWED BEST INSTABILITY PARAMETERS ACROSS SOUTHEAST ND WITH CAPES AROUND 500 J/KG/LIS TO MINUS 2. .SHORT TERM (TONIGHT-SAT)... NAM MODEL TAKES UPPER LEVEL LOW TO WESTERN WI BY THURSDAY AFTERNOON WHILE NW/SE BOUNDARY LINGERS/BECOMES MORE ILL-DEFINED FROM ND INTO THE CENTRAL GREAT LAKES. INSTABILITY PARAMETERS SETTING UP LATE THIS AFTERNOON AND EVENING OVER CWFA I.E. SOUTHEAST ND INTO WEST CENTRAL MINNESOTA SHOULD BE WEAK HOWEVER INCREASING LOW LEVEL CONVERGENCE AND LOWER FREEZING LEVELS COULD BE SUPPORTIVE FOR A FEW SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL. LATER ON THIS EVENING AND TONIGHT ATMOSPHERE BEGINS TO STABILIZE WITH LOSS OF DAYTIME HEATING WITH MAIN PRECIPITATION THREAT IN THE FORM OF SHOWERS SHIFTING EAST INTO MN COUNTIES. LINGERING WEAK INSTABILITY NOTED ON THURSDAY HOWEVER AM RELUCTANT TO ADD POPS ATTM WITH BUILDING 500MB HEIGHTS AND LACK OF GOOD BOUNDARY FOR SURFACE CONVERGENCE TO FOCUS ON. FRIDAY NIGHT INTO SATURDAY POP CHANCES RETURN TO CWFA AS 500MB RIDGE FLATTENS OVER THE NORTHERN PLAINS IN RESPONSE TO SHORTWAVE ENERGY LIFTING NORTHEAST FROM THE CENTRAL ROCKIES. PROGGED TRACK OF ASSOCIATED LOW PRESSURE SYSTEM SUGGESTS RAIN/EMBEDDED THUNDER POSSIBLE LATE FRIDAY NIGHT IN THE DEVILS LAKE BASIN AND ENTIRE CWFA ON SATURDAY. PRECIPITABLE WATER VALUES LOWER THAN RECENT EVENTS...THUS NAM MAY BE A BIT TOO ROBUST ON PROJECTED QPF. BEST INSTABILITY ON SATURDAY PROGGED ACROSS SOUTHERN MOST COUNTIES THUS HAVE OPTED FOR LIKELY POPS FOR THUNDER IN THOSE LOCATIONS. SEVERE THUNDERSTORM WATCH JUST ISSUED FOR SOUTHEAST ND AND WEST CENTRAL MN UNTIL 00Z. .LONG TERM (SUN-WED)...LONG WAVE PATTERN EXPECTED TO BE ESSENTIALLY UNCHANGED WELL INTO NEXT WEEK WITH A WEAK UPPER RIDGE JUST TO OUR WEST. THIS PATTERN HAS BEEN WET OF LATE SO AM HESITANT TO LEAVE THE EXTENDED PERIOD DRY. BUT FOR NOW...GFS DIFFERS SLIGHTLY IN THAT AN UPPER LEVEL OPEN SHORTWAVE AND ASSOCIATED LOW LEVEL TROUGH PASS BY ON MON NIGHT WITH AIR ONLY UNSTABLE ENOUGH FOR A BRIEF (CHANCE OF) PERIOD FOR THUNDERSTORMS. IT THEN GETS BY US TO USHER IN DRIER AIR BEFORE DIGGING ENOUGH TO BE A LONGER TERM THREAT. SO OPTED FOR A SLIGHT CHANCE OF CONVECTION MON NIGHT BUT NOT MORE TO STAY WITHIN COORDINATION. TEMPERATURES ESSENTIALLY UNCHANGED. && .AVIATION...IFR CONDITIONS MAY RETURN TONIGHT AFTER CONVECTION IS DONE AND WINDS DROP OFF. AMONG TAF SITES THAT WOULD MOST LIKELY BE AT BJI BUT GFK/FAR WILL LIKELY BE SLIGHTLY BETTER. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH 286 UNTIL 7PM FOR SOUTHEAST ND MN...SEVERE THUNDERSTORM WATCH 286 UNTIL 7PM FOR WEST CENTRAL MN && BERG/GV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 622 AM CDT WED MAY 18 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181421- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 622 AM CDT WED MAY 18 2005 ...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS MUCH OF EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN 2 PM AND 8 PM TODAY OVER EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA. SCATTERED THUNDERSTORMS WILL DEVELOP WITH THE POTENTIAL FOR LARGE HAIL. THE RISK AREA IS SOUTH OF A LANGDON TO THIEF RIVER FALLS TO WADENA LINE AND DOES INCLUDE GRAND FORKS...FARGO AND MUCH OF MINNESOTA LAKES COUNTRY. THERE REMAINS SOME UNCERTAINTY IN HOW MUCH SEVERE WEATHER WILL OCCUR. AN UPPER LOW WILL MOVE TO NEAR JAMESTOWN BY LATE TODAY WITH A SURFACE LOW LOCATED NEAR DEVILS LAKE. SOME CLEARING WILL WORK ITS WAY INTO EASTERN NORTH DAKOTA TODAY JUST EAST OF THIS LOW. IN AREAS THAT GET SOME SUN...TEMPERATURES WILL RISE INTO THE 70S THIS AFTERNOON. IF THIS DOES OCCUR...INSTABILITY VALUES WILL BE GREAT ENOUGH SO THAT SCATTERED SEVERE THUNDERSTORMS SHOULD BE ABLE TO FORM JUST EAST OF THE UPPER LOW CENTER OVER SOUTHEAST AND EAST CENTRAL NORTH DAKOTA IN THE AFTERNOON AND SPREAD INTO MINNESOTA. HAIL IS THE MAIN THREAT THOUGH AN ISOLATED TORNADO WOULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. RIDDLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 148 PM CDT WED MAY 18 2005 MNZ003-024-027>032-040-NDZ039-049-052>053-190200- WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN- EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN- CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 286 UNTIL 900 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY HUBBARD IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BECKER CLAY IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES CASS RANSOM RICHLAND SARGENT INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND WAHPETON. GV
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 148 PM CDT WED MAY 18 2005 CORRECTED FOR EXPIRATION TIME OF WATCH MNZ003-024-027>032-040-NDZ039-049-052>053-190000- WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN- EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN- CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 286 UNTIL 700 PM CDT WEDNESDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY HUBBARD IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES BECKER CLAY IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES CASS RANSOM RICHLAND SARGENT INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS AND WAHPETON. GV
The Fargo/Grand Forks radar (KMVX), 39 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454374.